Wyoming, 2012High Wind in Wyoming, October 16, 2012
October 16, 2012 · NWS RIW · 7 events in 7 counties and zones
A strong low pressure system and associated cold front moved through Wyoming on Tuesday, October 16, and brought strong wind gusts to many locations east of the Continental Divide. Wind gusts to over 100 mph were reported on some ridgetops with wind gusts routinely topping 60 mph, and in some cases 75 mph, across the lower elevations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system and associated cold front moved through Wyoming on Tuesday, October 16, and brought strong wind gusts to many locations east of the Continental Divide. Wind gusts to over 100 mph were reported on some ridgetops with wind gusts routinely topping 60 mph, and in some cases 75 mph, across the lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 16, 2:47 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Oct 16, 2:47 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
347 AM MDT TUE OCT 16 2012
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
THE LOW SPINNING AT 54N/139W WILL SWING A VIGOROUS SHORTWAVE TROUGH
ACROSS THE CWA TODAY AS THE PARENT LOW CLOSES OFF AND TRACKS
SOUTHEAST ACROSS SASKATCHEWAN. THIS SHORTWAVE WILL PUSH A STRONG COLD
FRONT ACROSS THE AREA THIS EVENING. WEST SOUTHWEST WINDS WILL
INCREASE AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF THE APPROACHING
ASSOCIATED COLD FRONT. THE COLD FRONT PUSHES SOUTH ACROSS THE
MONTANA BORDER AROUND 00Z WEDNESDAY AND ACROSS CENTRAL WYOMING 06Z
WEDNESDAY. THE HIGH WIND WATCH HAS BEEN UPGRADED TO A WARNING ACROSS
MUCH OF CENTRAL AND SOUTHERN WYOMING FOR TODAY. WILL ALSO LET THE
HIGH WIND WARNING IN PARK COUNTY RIDE THROUGH THE DAY TODAY ALTHOUGH
THE MOST PERSISTENT HIGH WINDS SHOULD OCCUR EARLIER IN THE DAY TODAY.
THE HIGH WINDS IN CLARK IN NORTHERN PARK COUNTY AND THE ADJACENT
ABSAROKA MOUNTAINS WILL TRANSITION TO A GRADIENT WIND LATER THIS
MORNING. ONCE THE FRONT PUSHES ON THROUGH...THERE WILL BE A QUICK
BLAST OF NORTHWEST THEN NORTH WINDS AS 11MB 3 HOURLY SURFACE
PRESSURE RISES OCCUR AFTER THE FROPA THIS EVENING. THEN ONCE THE
PARENT LOW TRACKS SOUTHEAST FROM SASKATCHEWAN TO MANITOBA AND
STRENGTHENS...THE GRADIENT WILL TIGHTEN ON THE BACK SIDE OF THE LOW
INCREASING THE NORTHWEST WIND FAVORED AREAS...ESPECIALLY IN NORTHERN
JOHNSON COUNTY WHERE A HIGH WIND WATCH HAS BEEN ISSUED FROM 15Z
WEDNESDAY THROUGH 03Z THURSDAY. DURING THIS TIME FRAME...6 30 METER
HEIGHT CONTOURS AT 700MB WILL BE FOUND OVER WYOMING...A GOOD
INDICATION OF A STRONG GRADIENT WIND. AS FOR PRECIPITATION
ASSOCIATED WITH THIS WEATHER SYSTEM...IT APPEARS THAT UP TO AROUND
ONE HALF OF AN INCH OF PRECIPITATION WILL FALL OVER PORTIONS OF THE
WESTERN MOUNTAINS AND THE BIG HORN MOUNTAINS TODAY AND THIS EVENING.
INCREASING WESTERLY DIFLUENT FLOW OCCURRING AHEAD OF THE APPROACHING
TROUGH WILL AID IN LIFT IN ADDITION TO THE STRONG WESTERLY UPSLOPE
COMPONENT. THEN THE PRECIP WILL BREAK OUT EAST OF THE DIVIDE AHEAD
OF AND ALONG THE APPROACHING FRONT BY THIS AFTERNOON. ANY SNOW THAT
FALLS IN THE MOUNTAINS WILL BE MAINLY ON THE LIGHT SIDE WITH POCKETS
OF UP TO 5 TO 10 INCHES AT THE HIGHEST ELEVATIONS ABOVE 10000
FEET. WITH H7 TEMPS DROPPING TO -10 IN NORTHEAST WYOMING
WEDNESDAY...TEMPERATURES WILL BE AROUND 20 DEGREES COLDER
WEDNESDAY THEN TODAY. EXPECT DRY CONDITIONS AND A SLIGHT WARM UP
THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
.LONG TERM...FRIDAY THROUGH TUESDAY
MEDIUM RANGE MODELS ARE DRAMATICALLY DIFFERENT TONIGHT WITH MOST OF
THE CHANGES SHOWING UP BETWEEN THE 18Z RUNS AND THE 00Z RUNS. VERY
COMPLEX CHALLENGING HEMISPHERIC PATTERN TO FORECAST WITH MORE
RETROGRESSION SHOWING UP IN THE MODELS TONIGHT AND DRAMATICALLY
DIFFERENT UPSTREAM PATTERN AND EASTERN PACIFIC...ALASKA RIDGE
DEVELOPMENT. THE ECMWF STILL HAS MORE SHORTWAVE ENERGY MOVING
THROUGH THE SW FLOW TO KEEP THE POTENTIAL FOR THE CANADIAN COLD
FRONT TO SAG SWD INTO AREAS EAST OF THE DIVIDE AS EARLY AS SUNDAY
AND THEN REMAIN IN PLACE THROUGH AT LEAST THE END OF THE MEDIUM
RANGE PERIOD AND POSSIBLY BEYOND. THE GFS HAS A WEAKER BOUNDARY
SAGGING SOUTH SUNDAY AND HOLDING INTO MONDAY BEFORE BEING WASHED OUT
IN THE DEVELOPING SOUTHWEST FLOW. THE DIFFERENCES ON TUESDAY
COULDN'T BE MUCH MORE DRAMATIC WITH THE GFS SHOWING A WARM SW FLOW
AND H7 TEMPERATURES AROUND +8C WHILE THE ECMWF STILL HAS THE COLD
FRONT ENTRENCHED WITH H7 TEMPERATURE AS COLD AS -10C ACROSS THE
NORTH TO A AROUND ZERO ALONG THE UTAH BORDER. THE GFS HAS BACKED
OFF ON THE STRENGTH OF THE SURFACE HIGH TO THE NORTH WHILE THE
ECMWF STILL HAS A 1045MB OR GREATER SURFACE HIGH COMING INTO PLAY.
FORECAST IS LEANING MORE TOWARDS SOME UPSLOPE CONTINUING EAST OF
THE DIVIDE EARLY NEXT WEEK WITH A CHANCE OF RAIN OR SNOW BUT
CONFIDENCE ON THE DETAILS IS LOW WITH THE COMPLEXITY OF THE UPPER
PATTERN AND THE MODELS INABILITY TO HANDLE IT. THE MEDIUM RANGE
PERIODS SHOULD BEGIN QUITE MILD FRIDAY AND SATURDAY WITH THE
POTENTIAL FOR DRAMATIC CHANGE TO COLDER AND UNSETTLED WEATHER
EARLY NEXT WEEK...ESPECIALLY NORTH AND EAST.
&&
.AVIATION.../12Z ISSUANCE/
A STRONG WEATHER SYSTEM WILL MOVE THROUGH THE REGION TODAY INTO
TONIGHT. WINDY CONDITIONS WILL OCCUR IN MANY PLACES TODAY AND
TONIGHT. EXPECT WIND GUSTS OF 30 TO 40 KNOTS AT MANY
LOCATIONS...WITH LOCAL GUSTS UP TO 50 KNOTS. RAIN AND SNOW WILL
OCCUR IN WESTERN WY TODAY WITH THE PRECIPITATION PUSHING EAST OF THE
DIVIDE AFTER 20Z AS THE COLD FRONT PROGRESSES EAST. MVFR TO IFR
CONDITIONS WILL BE COMMON IN THE HIGH COUNTRY WITH MOUNTAIN
OBSCURATION. MVFR CONDITIONS WILL OCCUR AT THE KJAC TERMINAL SITE BY
18Z AND CONTINUING THROUGH 00Z...THEN IMPROVING CONDITIONS TO VFR BY
03Z. CHECK THE LATEST OBSERVATIONS AND TERMINAL FORECASTS TODAY AS
CONDITIONS WILL BE CHANGING RAPIDLY AS THIS WEATHER SYSTEM BLOWS
THROUGH THE AREA.
&&
.FIRE WEATHER...
EXPECT VERY STRONG WEST WINDS TODAY AND THIS EVENING ACROSS MUCH OF
WESTERN AND CENTRAL WYOMING AS A STRONG COLD FRONT PUSHES SOUTH
ACROSS WYOMING. RAIN SHOWERS AND HIGH ELEVATIONS SNOW SHOWERS WHICH
WILL BEGIN OVER WESTERN WYOMING THIS MORNING WILL SPREAD SOUTH AND
EAST ACROSS THE STATE AS THE FRONT PUSHES SOUTH. AS THE PARENT LOW
PRESSURE CENTER THAT WILL SWING THE COLD FRONT ACROSS THE AREA TODAY
TRACKS SOUTHEAST TO SASKATCHEWAN AND MANITOBA...NORTHWEST WINDS WILL
INCREASE AROUND THE BACK SIDE OF THE LOW...ESPECIALLY IN NORTHERN
ZONE 281. AS FOR PRECIPITATION ASSOCIATED WITH THIS WEATHER
SYSTEM...IT APPEARS THAT UP TO AROUND ONE HALF OF AN INCH OF
PRECIPITATION WILL FALL OVER PORTIONS OF THE WESTERN MOUNTAINS AND
THE BIG HORN MOUNTAINS TODAY AND THIS EVENING. THEN THE PRECIP WILL
BREAK OUT EAST OF THE DIVIDE AHEAD OF AND ALONG THE APPROACHING
FRONT. ANY SNOW THAT FALLS IN THE MOUNTAINS WILL BE MAINLY ON THE
LIGHT SIDE WITH POCKETS OF UP TO 5 TO 10 INCHES AT THE HIGHEST
ELEVATIONS ABOVE 10000 FEET. TEMPERATURES WILL BE AROUND 20
DEGREES COLDER WEDNESDAY THEN TODAY. EXPECT DRY CONDITIONS AND A
SLIGHT WARM UP THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ002-003.
HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
WYZ016>018-028>030.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING WYZ019.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
WYZ010.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ015.
&&
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Oct 16, 4:08 AM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
508 AM MDT TUE OCT 16 2012
WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
508 AM MDT TUE OCT 16 2012
...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS
THROUGH TODAY AND FOR MUCH OF CENTRAL AND SOUTHERN WYOMING
TODAY THROUGH THIS EVENING...
...HIGH WIND WATCH FOR WEDNESDAY FOR NORTHERN JOHNSON
COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
TODAY AND THIS EVENING...VERY STRONG WINDS ARE EXPECTED ALONG THE
EAST SLOPE OF THE WIND RIVER AND ABSAROKA MOUNTAINS INCLUDING
THE NEARBY CODY FOOTHILLS INCLUDING THE TOWN OF CLARK AS WELL
AS ACROSS MUCH OF THE LOWER ELEVATIONS OF CENTRAL AND SOUTHERN
WYOMING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...VERY STRONG WINDS ARE POSSIBLE ACROSS NORTHERN JOHNSON
COUNTY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH
TODAY...AS WELL AS ANY WIND DAMAGE THAT MAY OCCUR.
TEAM RIVERTON
High Wind, Wind River Mountains East
- When
- October 16, 5:00 AM MST to 5:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 98 kt (113 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The North Zone RAWS site reported a wind gust of 113 mph at an elevation of 10750 feet.
High Wind, Absaroka Mountains
- When
- October 16, 8:40 AM MST to 8:55 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Strong wind gusts of 78 and 77 mph were reported at Chief Joseph.
High Wind, Green Mountains & Rattlesnake Range
- When
- October 16, 9:00 AM MST to 6:30 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A 71 mph was reported at the Fales Rock RAWS station. A gust of 72 mph was reported at the Camp Creek RAWS station.
High Wind, Natrona County Lower Elevations
- When
- October 16, 10:00 AM MST to 4:20 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High winds blew for several hours across the lower elevations of Natrona County. The WYDOT weather sensor at Highland reported sustained winds as high as 52 mph with gusts as high as 76 mph. The Casper Airport reported a wind gust to 60 mph.
High Wind, Cody Foothills
- When
- October 16, 1:25 PM MST to 4:25 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A wind gust to 59 mph was recorded at an automated station on the west side of Cody. In addition, winds were sustained at 42 mph at Meeteetse with gusts to 58 mph.
High Wind, East Sweetwater County
- When
- October 16, 2:00 PM MST to 5:00 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A wind gust of 63 mph was reported at the Snow Springs RAWS.
High Wind, Wind River Basin
- When
- October 16, 3:25 PM MST to 3:35 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A wind gust of 75 mph was reported at the Riverton Airport. A National Weather Service employee also reported a wind gust of 62 mph at 1527LST at the Riverton Country Club.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, October 16, 2012$165,000 · 63 kt wind · 2 events
- High Wind in Montana, October 16 to 17, 2012$1,000 · 60 kt wind · 16 events
- High Wind in Wyoming, October 16, 201280 kt wind · 14 events
- High Wind in Montana, October 16 to 17, 201256 kt wind · 10 events
- Flash Flood and Damaging Winds in Idaho, October 16, 2012$1,000 · 62 kt wind · 6 events
- High Wind and Heavy Rain in Idaho, October 16, 201260 kt wind · 6 events
- High Wind and Strong Wind in Utah, October 16, 2012$8,000 · 73 kt wind · 5 events
- Strong Wind in Idaho, October 16, 2012$3,000 · 3 events
- Strong Wind in Washington, October 16, 2012$8,000 · 3 events
- Drought in New Mexico, October 16 to 31, 20121 event
- High Wind in Washington, October 16, 201257 kt wind · 1 event
- Wildfire in Colorado, October 16 to 31, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412957, 412955, 412959, 413954, 412956, 412961, 412958.